Alert archive / Puerto Rico / Flash Flood Warnings in 2017

Flash Flood Warning 167, NWS JSJ

October 26, 2017

NWS JSJ issued this flash flood warning at Oct 26, 2017, 11:01 AM CDT. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 26, 2017, 11:01 AM CDT (16:01 UTC)
Expired
Oct 27, 2017, 11:00 AM CDT
In force
24 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Emergency
Flash flood emergency
Flood severity
Unknown

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

168 
WGCA52 TJSJ 261601
FFWSJU
PRC071-115-131-271600-
/O.NEW.TJSJ.FF.W.0167.171026T1601Z-171027T1600Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
1201 PM AST THU OCT 26 2017

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  A Dam Failure in...
  San Sebastian Municipality in Puerto Rico...
  Isabela Municipality in Puerto Rico...
  Quebradillas Municipality in Puerto Rico...

* Until noon AST Friday

* At 1159 AM AST, Community that have been ordered to evacuate over 
  the past days along the Rio Guajataca and continue to be advised 
  to not return. They are advised to comply with those order and not 
  become complacent lured by a false sense of security. Should a 
  complete failure occur this message would be followed by a Flash 
  Flood Emergency. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 

&&

LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

cam
1 follow-up statement
774 
WGCA72 TJSJ 261609
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1209 PM AST THU OCT 26 2017

PRC071-115-271600-
/O.CON.TJSJ.FF.W.0167.000000T0000Z-171027T1600Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ISABELA PR-QUEBRADILLAS PR-
1209 PM AST THU OCT 26 2017

...A FLASH FLOOD WARNING FOR A DAM FAILURE REMAINS IN EFFECT UNTIL
NOON AST FRIDAY FOR ISABELA AND QUEBRADILLAS MUNICIPALITIES...

At 1207 PM AST, the Guajataca Dam remains in a compromised state. 
Residences and buildings down stream of this dam remain under a 
flooding threat should the dam fail. This situation is expected to 
continue for the next several days. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Community that have been ordered to evacuate over the past days 
along the Rio Guajataca and continue to be advised to not return. 
They are advised to comply with those order and not become 
complacent lured by a false sense of security. Should a complete 
failure occur this message would be followed by a Flash Flood 
Emergency. 

&&

LAT...LON 1849 6694 1845 6695 1843 6693 1841 6693
      1840 6692 1839 6692 1839 6694 1841 6696
      1842 6695 1844 6697 1846 6698 1849 6697

$$

cam

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Oct 26, 4:00 AM CDT, 7 hours 1 minute earlier.

Area forecast discussion, Oct 26, 4:00 AM CDT, 7 hours 1 minute before
Area Forecast Discussion
National Weather Service San Juan PR
500 AM AST Thu Oct 26 2017

.SYNOPSIS...A mid to upper level trough/TUTT will continue to
prevail across the eastern Caribbean through at least Saturday.
As this feature moves away on Sunday, a ridge pattern aloft is
expected to build across the forecast area and hold much of the
next week. Precipitable water values are expected to surpass 2
inches as a tropical wave approaches the local area.

&&

.SHORT TERM...Today through Sunday...

Moisture is expected to hold steady today, which is below normal but
still enough for locally induced showers and thunderstorms to develop
across western PR. Upper Trough across the eastern Caribbean will
strengthen and drift slightly to the west until it is just south
of Puerto Rico into this weekend. Moisture will increase significantly
on Friday into Saturday where precipitable water values are expected
to surpass 2 inches as a tropical wave approaches the local area.

This setup means that brief showers are expected this morning with
mainly locally induced showers and thunderstorms in the afternoon
hours across western PR as well as possibly some areas in the
interior. The USVI should observe mainly isolated to scattered
showers through the day. Once the moisture increases on Friday,
more coverage of the showers and thunderstorms is expected across
the local islands. The local waters could also observe thunderstorms.
The local winds will be mainly from the east with sea breeze
variations today at 10-15 mph with occasional gusts.

Weather to improve on Sunday because the upper trough is expected
to move away from the area by Sunday afternoon, leaving more
stable upper levels and therefore limiting shower and thunderstorm
coverage and time. Having said that, moisture will still be near
normal and showers and thunderstorms are possible, especially in
the afternoon across western and northwestern PR.

.LONG TERM...Monday through Friday...

As a mid to upper level trough/TUTT across the eastern Caribbean
moves away, a ridge pattern aloft is expected to build across the
local isles early next week to result in a drier and stable air
mass across the forecast area much of the next week. Therefore, a
generally fair and mainly stable weather pattern is expected to
prevail with locally induced afternoon showers across the western
interior of Puerto Rico each day.

&&

.AVIATION...Mostly VFR conditions are expected across all terminals
through 26/16Z. Thereafter, SHRA and isold TSRA is expected in and
around TJBQ and TJMZ, which could cause VCTS and brief SHRA/TSRA on
site between 26/17 and 26/21Z. SFC winds will be mainly from the
East with sea breeze variations at 10-15kt with occasional gusts,
decreasing after 27/00Z.

&&

.MARINE...Choppy marine conditions are expected to prevail across
the Atlantic waters with seas 4 to 6 feet and occasional seas of
8 feet. Elsewhere, tranquil marine conditions with seas of 3 to 5
feet to continue. Easterly winds 10 to 15 knots. Some easterly
swell will refract around the islands and enter the Atlantic
waters around the U.S. Virgin Islands and Puerto Rico beginning on
Friday morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  79  86  77 /  20  30  40  40
STT  88  81  86  80 /  20  30  30  40

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

SHORT TERM...JA
LONG TERM....OM
Hazardous weather outlook, Oct 26, 4:31 AM CDT, 6 hours 30 minutes before
Perspectivas sobre condiciones peligrosas del tiempo
Servicio Nacional de Meteorologia San Juan PR
519 AM AST jueves 26 de octubre de 2017

AMZ710>745-PRZ001>013-271000-
San Juan y Vecindad-Noreste-Sureste-
Este Interior-Norte Central-Interior Central-Ponce y Vecindad-
Noroeste-Oeste Interior-Mayaguez y Vecindad-Suroeste-Culebra-Vieques-
Aguas cercanas y lejanas a la costa del Atlantico y Caribe-
519 AM AST jueves 26 de octubre de 2017

Esta perspectiva sobre las condiciones peligrosas del tiempo es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta Noche

.Tronadas...Existe la probabilidad de tronadas con lluvias fuertes y
vientos en rafagas breves esta tarde a traves de sectores del oeste
de Puerto Rico.

.Inundaciones...Lluvias fuertes pudieran resultar en inundaciones urbanas
y de riachuelos.

.Olas...Se espera oleaje picado hasta 6 pies a traves de las aguas mar
afuera del Atlantico.

.Corrientes marinas...Existe un riesgo moderado de corrientes marinas
para las playas del norte y noreste de Puerto Rico y para las playas
del norte de Culebra y playas del este de Vieques.

.Calor...Se esperan temperaturas sobre lo usual a traves de las areas
mas bajas de Puerto Rico, posiblemente causando valores de indice
calorico en los bajos 100s hoy.

.Dias Dos a Siete...viernes a miercoles

El riesgo de corrientes marinas sera moderado a traves del norte de
Puerto Rico durante el fin de semana. Ademas, la probabilidad de
aguaceros y tronadas sera mayor a traves de las islas locales este
viernes hasta el fin de semana a medida que humedad y la
inestabilidad aumenten con la cercania de una onda tropical condiciones
favorables en los niveles altos.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-271000-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras
adyacentes del Caribe-
519 AM AST jueves 26 de octubre de 2017

Esta perspectiva sobre las condiciones del tiempo peligrosas es
para Puerto Rico y las aguas costeras adyacentes del Atlantico.

.Dia Uno...Hoy y esta Noche

.Corrientes marinas...Existe riesgo moderado de corrientes marinas hoy
a traves de las playas del este de Santa Cruz y las playas del norte
y oeste de San Thomas.

.Calor...Temperaturas sobre lo usual causaran valores de indice de
calor en los bajos 100s a traves de Santa Cruz hoy.

.Dias Dos a Siete...jueves a martes

El riesgo de corrientes marinas sera moderado a traves del norte de
Puerto Rico durante el fin de semana. Ademas, la probabilidad de
aguaceros y tronadas sera mayor a traves de las islas locales este
viernes hasta el fin de semana a medida que humedad y la
inestabilidad aumenten con la cercania de una onda tropical condiciones
favorables en los niveles altos.

.Comunicado sobre informacion reportada por observadores...

No se anticipa activacion amplia de observadores, sin embargo, se
les exhorta a los observadores individuales a reportar corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 26, 2:30 PM CDTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.